Doctors will identify opioid overdose symptoms. Other diagnostic indicators of an opioid include the following:
- Respiratory depression
- Altered level of consciousness
In most opioid overdose cases, the patient is conscious but not fully alert or attentive.
If you or someone you know is experiencing an opioid, take the following steps right away to save their life:
- Begin CPR if the person has stopped breathing or if their breathing is very weak.
- Call 911
- If naloxone is available, use it to reverse an opioid.
Caregivers, family members, and others who spend time with opioid users must be trained to recognize the symptoms of an overdose and provide life-saving care until urgent medical assistance arrives. Individuals suffering from opioid will be unable to treat themselves. Naloxone is an opioid overdose prevention medication approved by the FDA.
You can help prevent an overdose by taking the following precautions:
- Take your medication precisely as prescribed by your doctor. Do not take more drugs at once than prescribed.
- Never combine pain relievers with sleeping pills, alcohol, or illegal drugs.
- Keep medications away from children and pets. Consider utilizing a medication lockbox.
- Unused medication should be discarded.
If you use an opioid, you should also instruct your friends and family on how to respond to an overdose.